Jump to content

ATIVAN


justin
 Share

Recommended Posts

so. i now have access to ativan. athough i don't plan on taking it on a regular basis (just for crises) i'm kind of wary...

i know Dan had tons of experience with it...remember reading his many posts way back when...but i'm curious who else on here has anything to say about it. gimme the good, the bad, the ugly.

justin

current meds: atenolol, celexa

Link to comment
Share on other sites

Hi Justin,

Dan is a friend of mine, and I know he regrets taking ativan. He has had a very hard time weaning off of it. I also had another friend who went through a very bad withdrawl. Personally, you couldn't pay me to take the stuff. Having said that, I know there are people out there who say it really helps them.

Michelle

Link to comment
Share on other sites

I'm with Michelle on this one. Dan calls ativan "poison" for his system--I'd been given it once in the doctor's office in conjunction with other meds for a migraine that wouldn't quit. They wanted me to sleep. I felt "hung-over" for days.

Like Michelle said, some folks seem to do well with ativan--I suppose if you're only using it sparingly and not daily, then you're less prone to run into the issues that Dan has told us about.

Nina

Link to comment
Share on other sites

Hi Justin.

Michelle and Nina are correct. If you need more info on benzodiazepines (Ativan, Valium, Klonopin), check out The Ashton Manual.

When taken once or twice or for less than a week as prescribed by the AMA, you might not have any trouble. My problems began whenever I had new or increasing symptom.

I would call one of my doctors, and their answer would be "Just add another mg of Ativan a day to your dose".

Before I knew it I was going through what is called "tolerance withdrawal". The symptoms were so bad, that I was bedridden for a few months and thought I was having a major autonomic relapse. It wasn't until I found The Ashton Manual that I realized that my symptoms were caused by Ativan taken over a longer than recommended period of time. Mine is an extreme case, but this does not mean that you should use this drug regularly and/or for a prolonged period of time without accepting the possibility of a serious addiction and a difficult withdrawal experience.

I am in the process of tapering off this "poison". The tapering itself will take several months. Healing (and the possible painful withdrawal effects) doesn't usually begin until you are a few weeks off of the drug, as your brain's GABA receptors need to re-train themselves how to function without the medication. This recovery period can be mild and short for a lucky few, but can often take from 18 months to 3 years before your GABA receptors completely repair themselves.

This does not mean that everyone who takes benzos will go through this ****, just like it does not mean everyone who plays Russian roulette will blow their brains out. However, this medication is very dangerous and doctors seem to know less about its dangers than they do about Dysautonomia. I am not saying that there are not medications out there than can make you functional, but I would love to hear from anyone who has taken a therapeutic dose of a benzo for any extended period of time who was able to cold turkey off of them and not experience any negative effects.

If you have any specific questions, feel free to email me at VaAspMan@Hotmail.com. Hope you find something that works for you and that you can begin feeling better.

Dan

Link to comment
Share on other sites

Guest Julia59

When I took Ativan in the beginning I think it actually made things worse for me.

In the sense it may have help me calm down a bit, but created many other problems for me----one of them being that I needed more of the drug as the body gets tolerant to benzos. I also felt a lot weaker until I stopped taking them. As you feel weaker and sicker---people think they actually need more----thus the addiction.

I was lucky that I got scared and didn't increase the dose very much and weaned myself off------and it was mighty tough, because it just made things harder on my body which I didn't need at the time.

I have heard of some people not having a problem, but I think a lot of them are still dependent on some type of benzo.

I was lucky that a lot of Docs were very reluctant to refill the Ativan for me which made me think the drug must be pretty addictive for them to be so tight with it. Good thing for me.

Dan, I wish that Doctor would have done things the same way my Docs did. I hated them for it at first. Now after reading what you went through---I know my Docs had good reason. They didn't treat me the best, but that is one thing they did right. The dangers of that drug is obvious. As time went on for me it was hard to remember how hard it was because I was one of the lucky one's.

I wish you all the best Dan as you continue on your journy......I know you'll succeed...........

And thank you for educating people on the dangers of this drug.

Julie :0)

Link to comment
Share on other sites

  • 4 weeks later...

i take 2 mg of valium 4 times a day for menieres disease. valium is also a benzo, just with a longer half life. when i thought i was going to be going to vanderbilt, i did a fast taper. it was no fun at all, my body was completely out of whack. however i was rejected at vanderbilt, meneires does not go away and valium is recommended by dr. roberts for people who suffer hypertension all the time. people like me with probable baroreflex dysautonomia. my doctor has exhausted everything he knows and i have been rejected by everyone. i do not have thousands of dollars to go back east (i live in wash state) for one appt. with a doctor. i know there are people who say you just find the money. that is not possible for all of us. i really envy the people who only live a few hours from the doctors who deal with this. valium helps decrease the symptoms of my meneires, although it does not cure or stop the attacks altogether. but it also helps calm the adrenaline rushes that drive up my pressure. i do not seem to have any side effects taking it. so i started back on it. i am feeling better, but certainly not well. i don't recommend benzos for everyone, but i certainly can't condemn people who just want to feel better. i decided to taper using the ashton manual , but the starting dose to wean is 40 mgs a day. i take 8. i started at 6 in 1997, so have increased it 2 mgs in 7 years. do i know it would be awful to stop it? yea it probably would. but i didn't have the chance at the time i did wean to wean slowly as i was expecting to go to vandy and knew i would have to be off it. i know these drugs have been a nightmare for some of you, but not everyone reacts the same way, and i don't think we should judge or tell people what we should and shouldn't do. i have no problem with hearing people's horror stories, but i also know these drugs can be very beneficial to some people also. when my choice is being labeled an addict or crawling around puking with the whole world spinning out of control, i guess i will choose to be labeled. i know the ashton manual states the half life of valium is 200 hours, however all the other literature i have been been able to find, which is actually quite a lot, they all say about 50 hours. that is still a very long half life. the way i feel physically, and now emotionally due to countless rejections, i just figure 8 mgs of valium a day is the least of my problems. also my autonomic problems started long before the valium use, so i can't in good conscious blame it on that. these subjects tend to get very touchy with people being somewhat fanatical either pro or con, sort of like the abortion issue. you are either very pro or very con. i hope this doesn't become one of those type of discussions. i just feel he wanted input and here is mine. ultimately he has to make the decision himself whether he wants to take it. as does everyone. when you think of, every drug has the potential to harm someone at some time. tylenol is actually one of the most lethal drugs out there and it's an otc. so who knows. there's my 50 cents worth. morgan

Link to comment
Share on other sites

I have to side with many other, Ativan is a big no-no. My biggest trouble was getting any realy effect from it. I took huge dosees and never felt any better. I was lucky in one case, I had very little in way of side effects.

Morgan, if you read this. Most states have a small group or two that help pay for trips out of state, like transportation, hotels, extra meds, etc. Our local gruops are the ELCA(Luthern Min. ***.) and SHINE. I would also suggest appling to your state Medicaid board for "special circumstances or medical needs". I was given a chance to go to Mayo(Rochester, MN) because of it.

Good Luck, Blackwolf

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...